4
$\begingroup$

In the following I will describe a proposal for the p-adic expansion of the elements of the algebraic closure $\overline{\mathbb{Q}_p}$ of $\mathbb{Q}_p$. My question is if this "conjecture" has been proved or disproved before.

Consider the following result proved in "Local Fields" Berlin. (1980) by Serre, J. P.:

Theorem: If $R$ is a perfect field of characteristic $p>0$, then there exists a unique ring $W(R)$ with characteristic $0$ with discrete valuation $v$ such that the residue field is $R$, $v(p)=1\in\mathbb{Z}$, and $W(R)$ is complete with respect to $v$. Also, the field of fractions $F(W(R))$ is the only field with characteristic $0$ with discrete valuation $v$ such that the residue field is $R$, $v(p)=1\in\mathbb{Z}$, and $F(W(R))$ is complete with respect to $v$.

In this context, the valuation ring of $F(W(R))$ is $W(R)$ the ring of Witt vectors with coefficients in $R$. For example, if $R=\mathbb{F}_p$, then $W(R)=\mathbb{Z}_p$ and $F(W(R))=\mathbb{Q}_p$.

In the article "Maximally complete fields." Enseign. Math.(2) 39.1-2 (1993): 87-106, @Bjorn Poonen describes the unique maximally complete immediate extension field of $\overline{\mathbb{Q}_p}$ as follows:

let $W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))$ be the ring of all series $\sum_{g}\alpha_gt^g$ where $g\in\mathbb{Q}$, $\alpha_g\in W(\overline{\mathbb{F}_p})$, and $\{g:\alpha_g\neq0\}$ is well-ordered. A series $\sum_{g}\alpha_gt^g\in W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))$ is null if for all $g\in\mathbb{Q}$, $\sum_{n\in\mathbb{Z}}\alpha_{g+n}p^n=0$ in $F(W(\overline{\mathbb{F}_p})).$ The set $N$ of all null series is an ideal of $W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))$ that contains the polynomial $t-p$. The quotient $$L=W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))/N$$ is a field of characteristic $0$, valuation ring $\mathbb{Q}$ and residue class field $\overline{\mathbb{F}_p}$. Also $L$ is algebraically closed, and it is the maximally complete immediate extension of $\overline{\mathbb{Q}_p}$. Furthermore, if $S\subset W(\overline{\mathbb{F}_p})$ is a set of representatives of the classes of $\overline{\mathbb{F}_p}$, then each series $\sum_{g}\alpha_gt^g$ in $W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))$ is null equivalent to a unique series of the form $\sum_{g}\beta_gt^g$ for $\beta_g\in S$. In other words, we have the following expansion for the elements of $L$:

$$L=\bigg\{\sum_{g\in\mathbb{Q}}\beta_gp^g:\beta_g\in S, \{g:\beta_g\neq0\}\mbox{ is well-ordered}\bigg\}.$$

Notice the analogy with the $p$-adic expansion for elements of $\mathbb{Q}_p$: $$\mathbb{Q}_p=\mathbb{Z}_p((t^\mathbb{Z}))/N=W(\mathbb{F}_p)((t^\mathbb{Z}))/N=\bigg\{\sum_{n=m}^\infty\beta_np^n:m\in\mathbb{Z},\beta_n=0,1,\dots,p-1 \bigg\}.$$

Now let's consider the following chain of valued field extensions: $$\mathbb{Q}_p((x))\subset \overline{\mathbb{Q}_p}((x))\subset \overline{\overline{\mathbb{Q}_p}((x))}= \bigcup_{n=1}^\infty \overline{\mathbb{Q}_p}((x^\frac{1}{n}))\subset\overline{\mathbb{Q}_p}((t^\mathbb{Q}))$$

Also consider the following chain of rings: $$\mathbb{Z}_p((x))\subset W(\overline{\mathbb{F}_p})((x))\subset \bigcup_{n=1}^\infty W(\overline{\mathbb{F}_p})((x^\frac{1}{n}))\subset W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))$$

By taking the quotient of these rings by their ideals of null series, we obtain the following chain of field extensions: $$\mathbb{Q}_p= \mathbb{Z}_p((x))/N\subset W(\overline{\mathbb{F}_p})((x))/N\subset \bigcup_{n=1}^\infty W(\overline{\mathbb{F}_p})((x^\frac{1}{n}))/N\subset W(\overline{\mathbb{F}_p})((t^\mathbb{Q}))/N=L$$ where there is an abuse of notation for the ideals $N$ (The N's of different quotients are different).

Conjecture 1: The relation
$$\overline{\overline{\mathbb{Q}_p}((x))}= \bigcup_{n=1}^\infty \overline{\mathbb{Q}_p}((x^\frac{1}{n}))$$ implies the relation $$\overline{\mathbb{Q}_p}= \bigcup_{n=1}^\infty W(\overline{\mathbb{F}_p})((x^\frac{1}{n}))/N= \bigg\{\sum_{n=m}^\infty\beta_np^\frac{n}{N}:m,N\in\mathbb{Z},N\geq1,\beta_n\in S \bigg\},$$ where $S\subset W(\overline{\mathbb{F}_p})$ is a set of representatives of the classes of $\overline{\mathbb{F}_p}$.

Edit: As it is noticed in the comments below, the conjecture 1 is false, since $\sqrt{-1}\in\overline{\mathbb{Q}_2}$ cannot be represented in the proposed form. Also notice that $W(\overline{\mathbb{F}_p})\neq\{x\in\overline{\mathbb{Q}_p}:|x|_p\leq1\}$ since the former has a discrete valuation while latter has a dense valuation. Also I just noticed the following result, which follows immediately by the theorem stated above and the properties of the maximally complete field $L$ described by Bjorn Poonen in its paper also mentioned above. The notations are defined above.

Proposition: If $R$ is a perfect field of characteristic $p>0$, then $W(R)((x))/N$ is the only field of characteristic $0$, with discrete valuation $v$ such that the residue class field is $R$, $v(p)=1\in\mathbb{Z},$ and $W(R)((x))/N$ is complete with respect $v$. Hence $F(W(R))=W(R)((x))/N$ is maximally complete.

$\endgroup$
  • 3
    $\begingroup$ In $\overline{\mathbb{Q}_2}, \sqrt{-1} = 1+2^{1/2}+2^{3/4}+2^{7/8}+...+\zeta_3\times2+...$. $\endgroup$ – David Lampert Dec 1 '16 at 23:47
  • 5
    $\begingroup$ It's not true that $W(\bar{\mathbb F}_p) = \mathcal O_{\bar{\mathbb Q}_p}$. You only get the maximal unramified extension of $\mathbb Q_p$. $\endgroup$ – R. van Dobben de Bruyn Dec 1 '16 at 23:50
7
$\begingroup$

The following article discusses p-adic expansions in $\overline{\mathbb{Q}}_p$ and of $\mathbb{C}_p$.

Algebraic $p$-adic expansions, David Lampert, Journal of Number Theory 23 (1986), 279–284.

$\endgroup$
  • 1
    $\begingroup$ Thanks for the article. When I was reading it and I found the notation $(1/Np^\infty)\mathbb{Z}$ and I can't deduce its meaning. Do you know it? $\endgroup$ – Chilote Dec 2 '16 at 5:31
  • 1
    $\begingroup$ It means $\{m/{Np^k}: m \in \mathbb{Z}, k \in \mathbb{N}\}$. $\endgroup$ – David Lampert Dec 2 '16 at 13:26
  • $\begingroup$ @DavidLampert I just wanted to notice that in Theorem 1 of your paper "Algebraic $p$-adic expansions" the exponents $r_i$ can be written explicitly as $r_i=\frac{1}{p-1}-\frac{1}{p^i}$ for all $i\in\mathbb{N}$. $\endgroup$ – Chilote Dec 14 '16 at 18:47
  • $\begingroup$ @Chilote Thanks for your comment. I think there's a mistake in the Theorem 1 description of the exponents in the expansion of $1^{1/p^2}$, according to my notes that I wrote years after the article was published. The expansion should be $1^{1/p^2} = 1 - \zeta_1{p}^{1/p(p-1)} - \zeta_2{p}^{2/p(p-1)} - ... - \zeta_{p-2}{p}^{(p-2)/p(p-1)}$ (the same $\zeta_i$ as in $1^{1/p}$), and the first accumulation value of the exponents is $1/(p-1)$ as in the article. For example (according to my notes), $1^{1/9} = 1 + \zeta_4{3^{1/6}} + 3^{1/3} - 3^{4/9} + 3^{13/27} - 3^{40/81} ...$ $\endgroup$ – David Lampert Dec 14 '16 at 22:42

Your Answer

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.